Acetylsalicylic acid in the prevention of early stenosis and occlusion of transjugular intrahepatic portal-systemic stent shunts: A controlled study

Authors


Abstract

Stenosis or occlusion of the transjugular intrahepatic portal-systemic stent shunt may be initiated by aggregation and activation of thrombocytes on the surface of the metallic stent material. To find effective prevention of this event, we conducted a controlled trial administering acetylsalicylic acid for 3 mo. Forty-four patients (8 women and 36 men) with portal hypertension were included in this study. The patients were randomized into a group receiving 100 mg acetylsalicylic acid/day (n = 21) or into a control group (n = 23). Treatment was started immediately after transjugular intrahepatic portal-systemic stent shunt. Three months after transjugular intrahepatic portal-systemic stent shunt, 15 patients in the acetylsalicyclic acid group and 19 patients in the control group underwent clinical reevaluation, gastroscopy and recatheterization with determination of the portal-systemic pressure gradient. No variceal bleeding occurred in any patients. In four patients in the acetylsalicylic acid group, erosive gastritis was observed in gastroscopy in contrast to only one patient in the control group. Complete patency of the stent was noted in 10 of 15 patients in the acetylsalicylic acid group and in 14 of 19 patients in the control group. Transjugular intrahepatic portal-systemic stent shunt restenosis associated with a significant increase of the portal-systemic gradient occurred in five patients in the acetylsalicylic acid group, which required redilation in all and additional stent placement for expansion of the stented tract in two patients. In the control group, redilation was necessary in five patients with additional stent extension in two patients. Transjugular intrahepatic portal-systemic stent shunt effectively prevented recurrence of variceal bleeding in the first 3 mo despite significant stent restenosis. The latter could not be prevented by acetylsalicylic acid treatment. (HEPATOLOGY 1994;20:592–597).

Ancillary